Erowid
 
 
Plants - Drugs Mind - Spirit Freedom - Law Arts - Culture Library  
Do you know about EcstasyData.org?
It's an Erowid project that does lab testing of anonymously submitted ecstasy/molly (and other drug) samples, and publishes the results weekly. [Check Results]
Fatal peyote ingestion associated with Mallory-Weiss lacerations
Kurt B Nolte, MD & Ross E Zumwalt MD
Vol 170, June 1999
Western Journal of Medicine
Summary: An alcoholic man dies after ingestion peyote tea, apparently from vomiting-related hemorraging & bleeding in the throat which eventually was aspirated.

Commentary: A short commentary on this article by Don Carlos, MD.

Original Article: http://www.ewjm.com/cgi/reprint/170/6/328.pdf
Journal Homepage: www.ewjm.com

Text:
To the editors,
Although mescaline use is often viewed as posing a minimal health risk, we encountered a case demonstrating that ingestion can be fatal. Peyote cactus buttons (Lophophora williamsii) are brewed into a tea to release mescaline (3,4,5-trimethoxphenethylamine), a hallu-cinogenic alkaloid, and are used for Native American religious ceremonies.(1) The only fatality previously described with mescaline use was from trauma during a drug-induced delirium.(2) Botulism can be a consequence of peyote ingestion if the cactus buttons are stored in water.(3)

We report a case of fatal mescaline intoxication associated with Mallory-Weiss esophageal lacerations. A 32-year-old Native American man with a history of alcoholism ingested peyote tea. After an uncertain period of time with unknown symptoms, he developed respiratory distress and suddenly collapsed. He was transported to a hospital and died after unsuccessful resuscitative efforts. Autopsy demonstrated 4 separate 1 cm lacerations at the gastroesophageal junction, 45 ml of gastric luminal blood, duo-denal blood, and marked pulmonary hemo-aspiration. His liver had marked fatty change consistent with chronic alcoholism. An antemortem blood specimen contained 0.48 mg/L of mescaline and a urine specimen 61 mg/L of mescaline when analyzed by gas chromatography/ mass spectrometry. A trace amount of chlordiazepoxide was also found in a blood specimen. No other drugs of abuse or ethanol were detected. Vitreous fluid electrolyte, crea- tinine, urea nitrogen, and glucose concentra-tions were normal. The cause of death was cer-tified as mescaline intoxication.

Mescaline is related to synthetic ampheta-mine derivatives used as street drugs.(1) Physio-logically, mescaline can produce both increases and decreases in blood pressure and heart rate, respiratory depression, and vasodilation.(4) Mesca-line is well known for its emetic effects.(4) Other substances that induce vomiting, such as ipecac, have caused Mallory-Weiss lacerations.(5) The Mallory-Weiss esophageal lacerations in this case were probably a consequence of mescaline-induced forceful vomiting. The mechanism of death was likely hemoaspiration, although an additional adverse pharmacodynamic effect of mescaline on the cardiovascular system can-not be excluded. Physicians treating Native Americans should consider the possibility of peyote use in cases of unexplained esophageal lacerations. The use of peyote for religious or recreational purposes is not without risk.

Kurt B Nolte, MD
Office of the Medical Investigator
University of New Mexico School of Medicine
Albuquerque, NM 87131-5091
Medical Examiner/Coroner Information Sharing Program
National Center for Environmental Health
Centers for Disease Control and Prevention
Atlanta, GA 30341
Ross E Zumwalt, MD
Office of the Medical Investigator
University of New Mexico School of Medicine
Albuquerque, NM 87131-5091


References:

1. Baselt RC, Cravey RH. Mescaline. In: Baselt RC, Cravey RH, eds. Disposition of toxic drugs and chemicals in man. Fourth ed. Foster City, CA: Chemical Toxicology Institute, 1995:466-7.

2. Reynolds PC, Jindrich EJ. A mescaline associated fatality. J Anal Tox 1985; 9:183-4.

3. Hashimoto H, Clyde VJ, Parko KL. Botulism from peyote (letter). N Engl J Med 1998; 339:203-4.

4. Kapadia GJ, Fayez MBE. Peyote constituents: chemistry, biogenesis, and biological effects. J Pharm Sci 1970; 59:1699-1727.

5. Tandberg D, Liechty EJ, Fishbein D. Mallory-Weiss syndrome: an unusual complication of ipecac-induced emesis. Ann Emerg Med 1981; 10:521-3.